Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 134, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1999, 2:05 PM CDT for Mobile County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1999, 2:05 PM CDT (19:05 UTC)
- Expired
- May 28, 1999, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:10 PM CDT | Thunderstorm Wind 55 | Bayou La Batre, AL | High storm winds damaged a roof to a home and trees were blown down 3 miles northwest of the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 281905 RRA SVRMOB ALC097-281945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 205 PM CDT FRI MAY 28 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 245 PM CDT * AT 202 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BAYOU LA BATRE OR 1 MILE WEST OF DIXON CORNER...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE NICKEL SIZE HAIL AND WIND GUSTS NEAR 60 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - DIXON CORNER BY 210 PM CDT BAYOU LA BATRE BY 215 PM CDT FOWL RIVER BY 240 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM H`AS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:58 AM CDT, 11 hours 7 minutes earlier.
Area forecast discussion, May 28, 2:58 AM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 258 AM CDT FRI MAY 28 1999 RMNTS OF A WEAK FRNTL BNDRY RMNS DRAPED ALONG THE COASTAL SECTIONS WHERE UPR 60 TO LWR 70 DWPTS AND 1.6+ PWS ARE POOLED FM TX TO FL. A WEAK UPR IMPULSE THAT KICKED OUT OF TX EARLIER IS CRNTLY TRACKING ACRS MS AND INTERACTING WITH THE SFC BNDRY TO PRODUCE SCT CONVECTION ALONG THE COAST THIS MRNG. EXPECT THIS ENERGY TO PULL EAST BY MID MRNG WITH A BREAK IN THE INLAND CONVECTION LIKELY TILL AFTN HTG AND SEA BREEZE PRODUCE MAINLY WIDELY SCT CONVECTION TOWARD THE COAST. APPEARS NEXT BEST CHC FOR RAIN WILL BE SAT AFTN-NGT AS THE NEG TILTED SHORT WAVE CRNTLY OVER OK SLOWLY KICKS OFF TO THE NE WITH SEVERAL PIECES OF ENERGY BREAKING OFF AND BECOMING EMBEDDED IN THE SRN BRANCH THAT RMNS PARKED OVER THE NRN GULF THRU THE WEEKEND. THIS COUPLED WITH AFTN HTG...SEA BREEZE AND RMNTS OF THE FNTL BNDRY RETURNING NWD ABOARD AN INCREASING SRLY FLOW SHOULD RESULT IN SCT CONVECTION ACRS MUCH OF THE FCST AREA. THIS COULD CONT INTO SUN AS THE AVN CONTS TO SHOW A WEAK UPR TROF AXIS OVR THE AREA THRU SUN AFTN AS A RIDGE BUILDS OVR OLD MEXICO. WILL LEAN TOWARD THE SLIGHTLY WETTER AVN POPS AND SEE NO REASON TO STRAY FAR FROM PERSISTENCE TMPS THRU THE PERIOD. OVER THE COASTAL WATERS...WEAK GRADIENT WILL PRODUCE MOSTLY VARIABLE WINDS THRU TNGT...EXCEPT LATER THIS AFTN WHERE SRLY FLOW WILL PREVAIL BEHIND THE SEA BREEZE. HIGH PRES WILL PUSH EAST AND ESTABLISH A SRLY FLOW BY SAT AFTN WITH INCREASING WINDS AND SEAS EXPECTED. WIDELY SCT CONVECTION TDY WILL GIVE WAY TO MORE SCT STUFF ON SAT AS WEAK UPR LVL IMPULSES APPROACH FROM THE WEST. MOB 86/66/86/68 2132 PNS 85/67/84/69 2232 DTS 84/67/83/69 2232 GZH 86/62/86/64 2132 39
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 23 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.